Jump to content
CrazyBoards.org

Recommended Posts

I have been a long time user of depakote, over 15 years and while it has done a fantastic job of helping to stabilize my moods, with the addition of geodon, I am unhappy with the major hair loss it has caused.  My pdoc has recommended either lithium or vraylar as a substitute.  Has anyone switched to either of these two meds from depakote?  What are your experiences?  Side effects?  I am anxious to stop the hair loss but am afraid to give up the stability I have.  Another concern is weight gain.  I have recently lost 75 pounds of seroquel weight and am in no hurry to gain it back.

I have bipolar disorder with psychotic episodes that is currently well controlled.  Any suggestions?

Share this post


Link to post
Share on other sites

Currently just 40 mg of geodon and 1500 mg of depakote.  Plus synthroid, nifedipine, Allegra.

teri

Share this post


Link to post
Share on other sites

Personally I had lithium take over for my Depakote and liked it better but be warned it can occasionally cause hair loss too. Have you ever tried vitamins? I think they gave me zinc and folic acid when I started Depakote 

Share this post


Link to post
Share on other sites

I have tried vitamins.  My pdoc recommended zinc and selenium.  I have been taking a hair vitamin for the last year, added a new one recently and switched to a natural hair growth shampoo.  Still losing at a great rate.  It’s so bad I’m thinking of buying a wig.  Saw that you were on vraylar, what did you think of it?  What made you stop it?

Share this post


Link to post
Share on other sites

Some people find it activating...I found it neutral in both sedation/activation and weight gain/loss. I liked it, seemed to Cover both ups and downs. However, I always took lithium with it. Pdoc and I agreed to taper off because once I got stable because clozaril seemed to be all the antipsychotic I needed. Be aware- it can be very expensive. However, if you're keeping the geodon it might make more sense to have a mood stabilizer (lithium) on board. That's much more common than just two antipsychotics 

Share this post


Link to post
Share on other sites

You could try a combo of lamotrigine+lurasidone. Should be less likely to cause hair loss, more mild on side effects. Both would be weight neutral. Lamotrigine might cause you to lose a bit. I took that combo for several months at one point, and I just recently ended up bringing lamotrigine back on board to complement the brexpiprazole. I would certainly recommend brexpiprazole but will also point out based on your response that you want something that will be weight neutral or help you lose weight, and brexpiprazole is more likely to make you gain than cariprazine (Vraylar) or aripiprazole.

Share this post


Link to post
Share on other sites

Thanks for responding.  I was on lamictal for a while back in the beginning of all this.  My pdoc at the time took me off it.  I don’t remember why.  Might be worth revisiting it again.  Thanks for the suggestion.  I appreciate it.

Share this post


Link to post
Share on other sites

I've been put on all 3 of these. Depakote caused hair loss and made me an apathetic zombie. Lithium caused raging anxiety. I just started Vraylar and so far, I love it. It's helping me with ruminating/obsessing and depression & anxiety.

Good luck, I hope it helps you.

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now


  • Similar Content

    • By abrooksIN
      I will try to keep this brief.  I was always depressed and my senior year of college (a year ago) I had a major psychotic break where I literally thought I was flying through the universe.  I was hospitalized in for two weeks, and I have been trying to fine tune my meds.  I am working closely with my Pdoc, but am getting very discouraged.  Any input would be appreciated.
      Lithium is what brought be out of my mania, and I have been on 900mg er every since.
      I have gone thru Latuda. Could only get to 60 mg.  I took with food, but still felt ill most of the time.
      Cannot take Lamictal due to headaches.
      Tried Vryalar and I felt like I was crawling out of my skin.
      I am now up to 4mg of Rexulti as of last weekend.  My Paranoia is the highest it has been since my hospitalization.  Saw my Pdoc Friday and he said too soon to tell on the increased dosage and I can go from 7. out of 10 to 3 out of 10 in a matter of minutes.  He added a small dose of Lexapro to help with my depression.
      Rexulti has been the best drug from a side effect profile.  If I could rid myself of the paranoia I would almost be normal.   
      Does anyone have any suggestions?  Really appreciate it.
    • By mikl_pls
      Towards the end of August of this year and the beginning of this month, I was a bit manic, and then on 9/5/18, I saw my pdoc, and she put me on divalproex sodium ER (Depakote ER) 500 mg every morning and olanzapine (Zyprexa) 10 mg as needed for mania.
      Since starting the Depakote, I've already noticed that I am feeling rather flat and unmotivated, and that I'm slowly becoming depressed. It's been about four days into taking the Depakote, not long really, but I'm a little alarmed. A good friend of mine who's very knowledgeable with medications said that this is a very small dose, and I deduced that I would not feel much of anything, but I'm wondering if I'm sensitive to the anti-manic effects of it and that it might be putting me "too far on the other side" of euthymia...
      Does anyone maybe have any insight on this, or has anyone maybe even experienced this same thing? Could this possibly be the Depakote this quickly into taking it, or is this maybe just "post-manic depression," or what? 
      I've also been taking the olanzapine (Zyprexa) nightly since it was prescribed to me to make sure I get good sleep, as getting good sleep was one of the things my pdoc instructed me to do since the main thing that precipitated my manic episode was lack of sleep. This probably confounds the clinical picture a bit, but I figured I would mention this.
      Any input would be much appreciated. Thanks!
    • By complainjane
      Hi again. Quick question for those of you who have tried Vraylar... I've been on it @ 1.5 mg for a few days and it's making me sleepy to the point that I have to take a nap in my car on my lunch hour. Has anyone experienced sleepiness as a side effect but had it go away after a while?
    • By complainjane
      Hi. I just started Vraylar today, we're trying it in place of Latuda, which doesn't seem to be doing anything for my BPII depression. Has anyone had any experience with Vraylar and depression?
      Looking forward to hearing everyone's experiences. Thanks.
    • By Nakali
      I'm currently on Seroquel & Lamictal max doses and had a rather nasty mixed episode in June.  My psychiatrist is now talking about adding a subclinical dose of lithium.  Has anyone had this combo?  (I'm also on Welbutrin if it applies)
×